Alabama, 2024

Hail in Alabama, May 14, 2024

May 14, 2024 · NWS BMX · 1 event in 1 county or zone

A surface low across Tennessee during the afternoon and evening of May 14 fostered a broken line of thunderstorms across northwest Central Alabama. Although largely below severe limits, one cell within the line briefly intensified and produced quarter-size hail near Haleyville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A surface low across Tennessee during the afternoon and evening of May 14 fostered a broken line of thunderstorms across northwest Central Alabama. Although largely below severe limits, one cell within the line briefly intensified and produced quarter-size hail near Haleyville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 14, 1:56 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, May 14, 1:56 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
256 PM CDT Tue May 14 2024

...New LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 1156 AM CDT TUE MAY 14 2024

A low pressure system will continue to move to the east across
the TN Valley this afternoon through tonight. Winds will be from
the southwest through the day, transitioning to the west tonight,
and then the northwest early Wednesday morning. This afternoon,
scattered showers and thunderstorms are possible across the entire
area. CAMs are trying to show a greater coverage for activity
across areas along and north of I20 where instability values are
between 2000 and 2500 J/kg, though instabilities south of I20 will
be between 2500 and 3000 J/kg in the south and east. Would expect
greater forcing in the north, with greater diurnal effects in the
south for this afternoon and evening. Instability will be between
30-40 kts throughout the afternoon, with PW values near 90th
percentile for this time of year. Though scattered thunderstorms
are expected across the entire area, only a few are expected to be
strong to possibly severe if those storms can tap into the
instability and shear properly. Skies have been partly cloudy in
the southern half of the state, with temperatures much warmer and
highs anticipated in the low to mid 80s. In areas of the north
where cloud cover has been persistent this morning, high temperatures
will be in the mid to upper 70s.

Overnight tonight, as flow shifts to out of the west, drier and
cooler air will begin to advect into the state with activity
decreasing from west to east shortly before midnight. By early
morning, most activity should be east of the state, with clouds
beginning to clear from west to east. As the low pressure
continues it's eastward trek, wraparound moisture and forcing
could cause isolated weak thunderstorms in the far northeastern
counties Wednesday afternoon during the day's peak heating.

24

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 250 PM CDT TUE MAY 14 2024

Beginning of extended, Wed night through Thu evening, this will
hold a break between upper shortwaves as wave number 1 exits to
the E off of the Atlantic coast. Wave number 2 will move across as
an open wave on the lee side of the Rockies Thu evening. Model
solutions differ as to the strength of the upper low/shortwave #2
as it progresses NEWD Fri/ Fri evening and then slides EWD over
ERN Conus over the weekend. We should see the best chances of
showers and thunderstorms on Fri/Fri night when wave #2 is
closest to AL (over OK-MO), before it moves off to the NE toward
the Atlantic coast leaving dry weather for the end of the
extended.

08

Previous long-term discussion:
(Thursday through next Monday)
Issued at 309 AM CDT TUE MAY 14 2024

A shortwave ridge will be on an easterly transit across the area on
Thursday, behind a trough departing into the western Atlantic.
Central Alabama will be rain-free and warm, with highs in the 80s
to near 90 in some southern locations.

An upper-level disturbance is progged to advance from the Southern
Plains toward the Mid Mississippi Valley Friday morning. This will
coincide with a broad zone of southerly to southwesterly low-level
flow overspreading the Gulf Coast and Deep South. As such,
isentropic ascent will be present leading to increasing clouds and
rain chances from west-to-east. Widespread showers and embedded
thunderstorms are forecast by Friday afternoon with locally heavy
rainfall possible along and south of I-20 (latest QPF is 2-4" in
these areas). This scenario is not too dissimilar from our recent
weather event. Flow aloft is west-southwesterly overspreading much
of the Gulf Coast baroclinic zone. It appears the quasi-stationary
front will struggle to advance northward, and this leads to a
tendency for thunderstorms/higher QPF to dwell closer to the I-10
corridor. While we'll maintain some messaging for locally heavy
rainfall/flooding Friday, there's no current concerns for severe
weather given the scenario and the differing solutions still
present in medium-range guidance. Regardless, some convection is
forecast to linger Friday night into Saturday morning, gradually
drifting to the east with time. Drier, warmer conditions prevail
at the end of the period with a transition to northwesterly deep-
layer flow.

40/Sizemore

&&

.AVIATION...
(18Z TAFS)
Issued at 1156 AM CDT TUE MAY 14 2024

Scattered showers and thunderstorms are expected across the area
this afternoon and evening as a low pressure moves to the east.
Due to the low confidence of timing and coverage of activity, have
left in VCSH prevailing, and will update when thunderstorms begin
developing. Ceilings should become MVFR through the afternoon and
evening, then become VFR Wednesday as winds shift out of the west,
bringing drier air to the state.

24

&&

.FIRE WEATHER...

Isolated to scattered thunderstorms are possible through this
evening, with a chance of showers across the northeast counties on
Wednesday. This coincides with elevated moisture values this
afternoon and southwesterly 20 foot winds at 5 to 10 mph. A
transition to westerly and northwesterly 20 ft winds is forecast
Wednesday and Thursday, with overall drier conditions Thursday.
Additional wetting rains are forecast on Friday with thunderstorms
and locally heavy rainfall possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  80  57  86 /  50  20   0   0
Anniston    62  79  59  86 /  50  10   0   0
Birmingham  62  80  60  87 /  40  10   0   0
Tuscaloosa  62  82  61  88 /  30   0   0   0
Calera      62  80  61  87 /  30   0   0   0
Auburn      64  80  62  86 /  50   0   0   0
Montgomery  65  83  61  87 /  40   0   0   0
Troy        65  84  61  87 /  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....08/40/Sizemore
AVIATION...24
Hazardous weather outlook, May 14, 2:24 AM CST, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
324 AM CDT Tue May 14 2024

ALZ011>015-017>050-151130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
324 AM CDT Tue May 14 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated severe thunderstorms are possible across Central Alabama 2
PM through 10 PM today. Threats are damaging wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread showers and thunderstorms are forecast on Friday. These
could produce locally heavy rainfall and flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Today and Friday.

In the hours before

Special weather statement, May 14, 5:20 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
620 PM CDT Tue May 14 2024

ALZ014-142345-
Winston AL-
620 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WINSTON COUNTY
THROUGH 645 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or near Haleyville, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Haleyville, Double Springs, Needmore, Ashridge, Winston Free State
Barn, Posey Field Airport, Sipsey River Rec Area, and Pebble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3430 8737 3416 8741 3421 8763 3431 8763
TIME...MOT...LOC 2320Z 275DEG 25KT 3429 8761

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

86/Martin

The radar

The Columbus AFB radar (KGWX), 78 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winston

When
May 14, 5:23 PM CST to 5:28 PM CST
Where
Winston County, 1.36 mi SSW of Haleyville Posey Arp
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.262, -87.610

Social media photos were received of quarter-size hail on the north side of Haleyville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167230.